Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Soc Echocardiogr. 2003 Feb;16(2):170-5.

Benzocaine-induced methemoglobinemia: experience from a high-volume transesophageal echocardiography laboratory.

Author information

  • 1Department of Cardiovascular Medicine, The Cleveland Clinic Foundation, OH 44195, USA.

Abstract

Benzocaine (ethyl aminobenzoate), a topical anesthetic widely used before transesophageal echocardiography, has been reported to cause acquired methemoglobinemia. The incidence of benzocaine-induced methemoglobinemia in clinical practice, however, has been difficult to estimate. After systematic review of our institutional experience for clinically recognized cases of benzocaine-induced methemoglobinemia in patients undergoing transesophageal echocardiography, we report an estimated incidence of 0.115% (95% confidence interval 0.037-0.269). This report also provides the largest analysis of the incidence of methemoglobinemia in readministration cases. Although controversy remains as to whether this is an idiosyncratic versus dose-related response, a description of purported patient risk factors is included.

PMID:
12574744
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk